zbMATH — the first resource for mathematics

Nonlinear successive over-relaxation. (English) Zbl 0566.65045
Let \(\Phi\) be a real strictly convex functional defined and twice continuously differentiable on a convex domain in \({\mathbb{R}}^ n\). To find its minimum the authors solve a system of nonlinear equations \(F(x)=0\) in \({\mathbb{R}}^ n\), where F denotes grad \(\Phi\). They present two theorems giving sufficient conditions of convergence for: (i) a nonlinear analogue of the Gauss-Seidel method for positive-definite matrices, (ii) a nonlinear successive overrelaxation method, used for such a system of equations. The theorems are parallel to results of Schechter (1962, 1968) but give more general sufficient conditions and may be applied for a more general class of functionals whose Hessian matrix may be singular.
Reviewer: S.Ząbek

65K05 Numerical mathematical programming methods
90C25 Convex programming
65H10 Numerical computation of solutions to systems of equations
Full Text: DOI EuDML
[1] Concus, P.: Numerical solution of the minimal surface equation. Math. Comput.21, 340-350 (1967) · Zbl 0189.16605
[2] Concus, P., Golub, G.H., O’Leary, D.P.: Numerical solution of nonlinear elliptic partial differential equations. Computing19, 321-329 (1978) · Zbl 0385.65048
[3] Decker, D.W., Kelley, C.T.: Newton’s method at singular points. SIAM J. Numer. Anal.17, 66-70 (1980) · Zbl 0428.65037
[4] Greenspan, D.: On approximating extremals of functionals. ICC Bulletin4, 99-120 (1965)
[5] Keller, H.B.: Numerical solution of bifurcation and nonlinear eigenvalue problems. In: Application of Bifurcation Theory. Rabinowitz, P. H. (ed.) New York, Academic Press 1977 · Zbl 0581.65043
[6] Lieberstein, H.M.: Overrelaxation for nonlinear elliptic partial differential equations. MRC Tech. Report #80 (1959) · Zbl 0085.08601
[7] Rall, L.B.: Convergence of the Newton process to multiple solutions. Numer. Math.9, 23-37 (1966) · Zbl 0163.38702
[8] Reddien, G.W.: On Newton’s method for singular problems. SIAM J. Numer. Anal.15, 993-996 (1978) · Zbl 0397.65042
[9] Schechter, S.: Iteration methods for nonlinear problems. Trans. Amer. Math. Soc.104, 179-189 (1962) · Zbl 0106.31801
[10] Schechter, S.: Relaxation methods for convex problems. SIAM J. Numer. Anal.5, 601-612 (1968) · Zbl 0179.22701
[11] Warga, J.: Minimizing certain convex functions. J. Soc. Indus. Appl. Math.11, 588-593 (1963) · Zbl 0128.05801
[12] Young, D.M.: Iterative solutions of large linear systems. New York, Academic Press 1971 · Zbl 0231.65034
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.